Alert archive / West Virginia / Tornado Warnings in 2003

Tornado Warning 11, NWS Pittsburgh, PA

August 27, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this tornado warning at Aug 27, 2003, 3:41 PM EDT for Preston County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 3:41 PM EDT (19:41 UTC)
Expired
Aug 27, 2003, 4:30 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WFUS51 KPBZ 271941
TORPBZ
WVC077-272030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 6 MILES NORTHWEST OF BRUCETON MILLS...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...
  BRANDONVILLE...
  BRUCETON MILLS...
  COOPERS RICK STATE FOREST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3970 7972 3959 7981 3954 7951 3971 7948

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 27, 1:08 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 1:08 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT WED AUG 27 2003

UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH WHICH WAS CANCELED.

FCSTID =   66
PIT   82  60  81  65 /  40  10  20  20
HLG   82  60  81  65 /  40  10  20  20
MGW   83  62  82  65 /  50  30  20  20
ZZV   84  62  82  66 /  50  20  10  20
PHD   82  60  81  65 /  40  10  20  20
FKL   79  58  79  63 /  40  10  20  20
DUJ   79  58  79  63 /  40  10  20  20
LBE   82  60  81  65 /  40  10  20  20
BTP   79  58  79  63 /  40  10  20  20
IDI   79  58  79  63 /  40  10  20  20
ODM   81  62  80  61 /  50  30  20  20

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
PAZ020>021...PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 4 hours 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE
SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA.  THERE IS ALSO A
RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST
VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER
PENNSYLVANIA AREA AND SOUTH.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 12:43 PM EDT, 2 hours 58 minutes before
PAZ014>016-020>023-029>032-271745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND
Special weather statement, Aug 27, 2:17 PM EDT, 1 hour 24 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012-
021>023-041-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE          WASHINGTON

IN WEST VIRGINIA...

  BROOKE          MARION          MARSHALL        MONONGALIA
  OHIO            PRESTON         TUCKER          WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS
Local storm report, Aug 27, 2:42 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Aug 27, 3:05 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS

0355 PM    COSHOCTON                 OH   FLASH FLOODS
08/27/03   COSHOCTON                      STREETS IN DOWNTOWN
                                          COSHOCTON FLOODED.REPORTED
                                          BY SKYWARN SPOTTERS
Special weather statement, Aug 27, 3:31 PM EDT, 10 minutes before
MDZ001-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN MARYLAND...

  GARRETT
Local storm report, Aug 27, 3:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    BOBTOWN                   PA   1.25 INCH HAIL
08/27/03   GREENE                         REPORTED BY
PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:29 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock, Marshall, Ohio46 min
Aug 26, 9:45 PM EDTSevere Thunderstorm WarningPBZWetzel45 min
Aug 26, 10:04 PM EDTSevere Thunderstorm WarningPBZMonongalia41 min
Aug 26, 10:10 PM EDTSevere Thunderstorm WarningPBZMarion50 min
Aug 26, 10:19 PM EDTSevere Thunderstorm WarningPBZPreston41 min
Aug 26, 11:13 PM EDTSevere Thunderstorm WarningPBZTucker47 min
Aug 27, 4:01 AM EDTSevere Thunderstorm WarningPBZHancock59 min
Aug 27, 6:49 AM EDTSevere Thunderstorm WarningPBZMarshall56 min
Aug 27, 6:58 AM EDTFlash Flood WarningPBZMarshall4 hr
Aug 27, 7:05 AM EDTFlash Flood WarningPBZMonongalia, Preston4 hr
Aug 27, 7:23 AM EDTSevere Thunderstorm WarningPBZMarshall67 min
Aug 27, 8:16 AM EDTSevere Thunderstorm WarningPBZOhio29 min
Aug 27, 9:34 AM EDTSevere Thunderstorm WarningPBZBrooke56 min
Aug 27, 2:59 PM EDTSevere Thunderstorm WarningPBZHancock31 min
Aug 27, 3:05 PM EDTSevere Thunderstorm WarningPBZWetzel55 min
Aug 27, 3:21 PM EDTSevere Thunderstorm WarningPBZMonongalia54 min
Aug 27, 3:29 PM EDTSevere Thunderstorm WarningPBZMarshall46 min
Aug 27, 3:35 PM EDTSevere Thunderstorm WarningPBZPreston85 min
Aug 27, 3:44 PM EDTFlash Flood WarningPBZMarion, Monongalia, Wetzel3 hr
Aug 27, 3:48 PM EDTSevere Thunderstorm WarningPBZMarion57 min
Aug 27, 3:56 PM EDTFlash Flood WarningPBZPreston3 hr
Aug 27, 4:15 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock45 min
Aug 27, 4:21 PM EDTSevere Thunderstorm WarningPBZOhio24 min
Aug 27, 4:31 PM EDTSevere Thunderstorm WarningPBZPreston44 min
Aug 27, 5:05 PM EDTSevere Thunderstorm WarningPBZTucker55 min
Aug 27, 6:51 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Tornado Warnings in West Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.